High Potassium (Hyperkalemia)

We Primary Care - Best Primary Care Knowledge Site

Overview

Potassium is a necessary element for everyone’s survival. Potassium is a mineral that also acts as an electrolyte. It aids in the correct functioning of your muscles, particularly those that regulate your pulse and respiration. Potassium is obtained via the foods you consume.

The body utilizes the potassium it requires. The kidneys remove excess potassium from the blood that the body does not need for proper function. When you have renal disease, your kidneys are unable to efficiently eliminate excess potassium from your body, resulting in an excess of potassium remaining in your blood.

Hyperkalemia, commonly known as high potassium, happens when the blood contains an abnormally high amount of potassium. Potassium levels that are too high in the bloodstream may be hazardous. Too much potassium in the bloodstream may result in a heart attack or even death. Many individuals do not identify the signs of excessive potassium until their heart health has deteriorated significantly.

The signs and symptoms of excessive potassium in the blood vary according to the amount of the mineral present. It is possible that you are experiencing no symptoms at all. If your potassium level is too high, you may experience the following symptoms:

·         Tiredness

·         Nausea and vomiting

·         Difficulty breathing

·         Chest discomfort

·         Palpitations Or irregular heartbeats

In severe instances, elevated potassium levels may result in paralysis or heart failure. If left untreated, elevated potassium levels may cause your heart to stop beating.

Potassium levels in the bloodstream that are too high may be dangerous. High potassium side effects may impact the heart. Potassium influences the contraction of the heart muscles. If you have too much potassium in your system, your heart may beat irregularly, which may lead to a heart attack.

Your doctor may request blood tests to look for increased potassium levels in order to assist in the diagnosis of a condition you are presently experiencing or to monitor the effects of current medications you are taking.

You may need to modify your potassium level as a side effect of a medication you are taking, or you may need therapy for another medical problem that is causing your high potassium level. Elevated potassium levels are often treated by treating the underlying cause. In certain instances, emergency medications or dialysis may be required.

Causes

Uncontrolled diabetes, dehydration and severe bleeding are some of the conditions associated with high potassium levels in blood. Some other causes of hyperkalemia are discussed below:

Potassium rich diet: Hyperkalemia, which is especially hazardous in those with severe renal illness, may be caused by eating too many potassium-rich meals. Potassium is a mineral present in a variety of foods such as orange juice, bananas, cantaloupe and honeydew melon.

Kidney disease or failure: Renal disease is the most common cause of high potassium levels. If you have renal disease, you are at risk of having a high potassium level in the blood because the kidneys are unable to remove extra potassium from the system. Excess potassium in the blood is reabsorbed into the circulation via the kidneys rather than passing through the urine. When the quantity of potassium in your body rises, potassium may accumulate in your blood.

Alcohol or drug usage: Excessive drinking or drug use may have a negative impact on the muscles leading to their breakdown. It leads to the release of a large amount of potassium from muscle cells into the circulation.

Trauma: Potassium levels may also increase after some kinds of trauma. Under some circumstances, more potassium is released from the body cells and into the circulation. These adverse consequences may occur as a result of burns or crush injuries that kill a significant number of muscle cells.

Supplement usage: Excess potassium supplementation may result in dangerously high potassium levels, placing you at risk of kidney failure.

Medications: Too much potassium has been linked to the side effects of certain medications, especially chemotherapy drugs.

When to see a doctor

Since the implications of having an increased potassium level may be serious, it is important to address this issue as soon as possible. Contact your doctor right away if you are experiencing any of the symptoms and have been diagnosed with hyperkalemia. If your symptoms are severe, see your doctor immediately.

Consult your doctor immediately if you develop any of the hyperkalemia symptoms, especially if you have renal disease or are using potassium-raising medicines. Hyperkalemia is a severe and possibly fatal illness. In case of experiencing any of the following symptoms, seek medical attention:

·         Muscle tiredness

·         Weakness

·         Abnormal heartbeats (arrhythmias)

·         Nausea


visit our other interesting blogs at our primary care website:
Fungal Infection
Hand, Foot, and Mouth Disease
Hand Numbness (Numbness in Hands)
Headache
Heart Attack
Heartburn
Heart Rhythm Problem /Arrhythmia
Heel pain
Hemoglobin Count
Hemorrhoids
Hepatitis A
Hepatitis B
Hepatitis C
Hernia
Hiatal Hernia
High Potassium (Hyperkalemia)
High Red Blood Cell Count
High uric acid level
High White Blood Cell Count
HIV/AIDS
Hoarseness
Hyperactive disorder (ADD/ADHD)
Hyperlipidemia
Hyperthyroidism / Overactive Thyroid
Hypothyroidism / Underactive Thyroid
Hypoxemia